• Shy

birth control side effects they do not tell you about !

I used to be such a fan of birth control. It is such a great pill no worrying about pregnancy, helps with acne yada yada... However, I have had some major issues while on the pill.


Just wanted to start off by saying this is my experience and on doing more reading up on it a lot of the problems I have faced while on the pill are problems of many others. I am not a doctor, I am just going off of reading many articles of doctor's research and other women experience.


selfie of woman

My Experience on Birth Control


Taking the Pill at 18

I first started taking the pill in 2013. I had no problems, no side effects it was great!

The common side effects of birth control are

  • Breakthrough bleeding or spotting

  • Breast tenderness

  • Elevated blood pressure

  • Headaches

  • Nausea

  • Bloating

I had no problems with any of that! I have only used Tri Cyclen Lo - just in case you are wondering I know people have their preference and each company of birth control is a little different.


Consistently being on my Period

One year into the pill, I started to have my period for 3 weeks and 1 week of no period. Which was CRAZY! It was basically the reverse of a normal period.

The doctor wanted to put me on a higher hormone pill. I was not for that at all! I decided to just go off it for a little and go back on it when my body normalized. That was also recommended by another doctor's opinion.


Getting Back on the Pill

After a few months of being off the pill, I got back on the pill. I was fine again, no symptoms, no problems, and this time around I had a normal period. I was on it this time for almost 3 years. I did decide to stop after 3 years because I stopped seeing my ex. I also did not plan on being with anyone for a long time after him.


woman taking selfie streetwear



TODAY :3 Years Later I Tried it Again

I know I have been off it, on it, off it, it's been a lot of switching it up. I had a long talk with my doctor this time around. I assumed because of my history with the pill I would have a problem, that it was not good to keep going on and off it. She said there will be no issue and it is fine to give your body that break.


I went back on the pill, Tri Cylon Lo because it worked for me in the past.

However this time I had so many bad side effects:


- nausea - I could not even stand, sitting was uncomfortable at certain points too.


- constipation - I had not pooed in a week! TMI but I do not care. I am someone who eats healthy so this is not a problem but it became one.


- irritable bowel syndrome - The sounds my stomach was making all day! for days was so gross you could hear liquid in my stomach moving around.


- dizzyness - my vision was going foggy at a certain point. I also could not look at my phone without feeling dizzy.


- fatigue - I was drained, tired, also irritable as fu*k


- headaches- I had the worst shooting pain


- bloated - I LOOKED 3 MONTHS PREGNANT - it was a rock in my stomach and it was painful to touch.


-cramps - this was on and off. Some days it was all the other symptoms and no cramps but at one point it was shooting cramps.


- stomach pain - this is a no-brainer that while experiencing all this my stomach would be killing!


- crazy bad breast pain - I know this to be a normal side effect. I was less concerned about this than the rest of the things I was experiencing.


- really bad sleep pattern - Crazy dreams, I would be up in the middle of the night, then fall asleep- it is weird that this is common in some women when they take the pill.


- burping all the time!!! - This drove me crazy, I could not stop. This lastest a full week. I probably burped 10 times each hour.



I talked to my doctor, my pharmacist they all said lack of fiber. Those symptoms have nothing to do with birth control.

I eat really healthy, I make sure to eat a well-balanced diet so I was surprised to hear this. No matter what the doctor or pharmacist gave me to help the problem, it did not work.


I started to read up on it and there are so many articles about women having the same problem. The hormones in the pill do affect your gut health!

I was reading articles of woman's experiences and of doctors writing about the correlation between gut health and the pill.


I even talked to random people - my chiropractor, people I know who have been on it for a while etc.. While I was talking to my chiropractor we talked about the timeline. All these problems started the day I started birth control. My eating habits have not changed, my lifestyle has not changed, I have not eaten any new foods that would cause an allergic reaction or that would upset my stomach.


My chiropractor and I talked about: As we get older our hormones naturally change, what we put into our body affects it differently. This is probably why when I was younger I never had any of these issues while on the pill. However, now I have been in so much pain while on the pill.


I know a chiropractor is not a doctor but it was nice to confirm I was not the only one with this problem. That what I was thinking and what I knew to be the problem was actually the problem. Also, after reading a bunch of articles on women's experiences it was good to know that it was not a bigger issue, the only issue was that I was on birth control and that was the problem.


woman dancing

In Summary


As you get older, hormones change and what we put into our body affects it differently than when we used to take it at a younger age.


Doctors do not know all the answers - do your own research. This is something I have learned throughout the years even from hearing other people's health issues not related to birth control.


Birth control can affect your body in ways I did not think it would my stomach issues where the most painful thing, I had this problem for a week and a bit, I was burping non-stop, I looked 3 months pregnant, I was in sooo much physical pain which caused shortness of breath.


What we put into our bodies has short-term effects but also long-term effects. That is why we need to educate ourselves, read up on it, and not just rely on doctors.


I have decided to go off the pill! Clearly, it is not agreeing with me at all. After being off the pill just one day, everything went back to normal. My stomach went back to normal, I finally went to the washroom (tmi), no burping and no pain!


I want to know how you feel about the pill? Your experience?

Leave a comment below!






34 views0 comments

Recent Posts

See All